South Dakota, 2021

High Wind in South Dakota, April 12, 2021

April 12, 2021 · NWS ABR · 4 events in 4 counties and zones

A strong area of low pressure over the Great Lakes region and high pressure over Montana produced high winds across central and north-central South Dakota during the mid-morning hours. Several mesonet locations reported wind gusts of 55 to 65 mph.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong area of low pressure over the Great Lakes region and high pressure over Montana produced high winds across central and north-central South Dakota during the mid-morning hours. Several mesonet locations reported wind gusts of 55 to 65 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 12, 5:48 AM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 12, 5:48 AM CST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
648 AM CDT Mon Apr 12 2021

.UPDATE...
Issued at 647 AM CDT Mon Apr 12 2021

12z aviation discussion updated below.

&&

.SHORT TERM...(Today through Tuesday Afternoon)
Issued at 345 AM CDT Mon Apr 12 2021

A surface low pressure system over northeastern Wisconsin will
retrograde today through tonight, before shifting back east late on
Tuesday. The low pressure, along with a 500 mb trough will bring
periods of pcpn, mainly for locations north of Highway 14. Areas
along the ND/SD border will have the best potential of seeing pcpn
with this storm system. Thermal profiles may cool off enough this
morning for light snow over the higher terrain areas of the Prairie
Coteau. More widespread snowfall can be expected later tonight and
through the day on Tuesday with minor accumulations possible.
Generally expecting snowfall amounts of a dusting to half inch on
grassy areas. However, upslope areas in the Prairie Coteau could see
an inch or more of snow.

Another breezy to windy day is expected, especially over the western
half of the CWA where gusts of 40 to 45 mph will be possible. The
current wind advisory west of Brown and Spink Counties may need to
be expected eastward this afternoon as half km winds 30 to 35 knots
as far east of I29. Winds should diminish some tonight and into
Tuesday, with near advisory level winds possible.

.LONG TERM...(Tuesday Evening through Sunday)
Issued at 345 AM CDT Mon Apr 12 2021

The long term starts off with a large closed upper level low
pressure area over the great lakes region with another large closed
upper level low pressure area over the western U.S. The great lakes
system will move east and away with the western U.S. system slowly
wobbling around from Tuesday night into Wednesday night as it moves
east some. This system will eventually open up and weaken as it
shears south of our region through the end of the week. The models
show a more dominant closed upper low pressure area dropping into
and across our region from Canada for Thursday night through Friday
night. The consensus has backed off on rain and snow chances for the
cwa along with potential qpf for our region Thursday and Thursday
night as the drier northern low pressure system dominates.
Otherwise, cooler northwest to northeast surface winds will continue
to dominate across our region through the entire forecast period.
Also, expect mostly cloudy skies at least through Friday night
before upper level ridging sets up along the west coast. This will
bring deep northerly flow over our region through the weekend with
clear to partly cloudy skies and dry conditions. Highs will continue
to be from 5 to 15 degrees below normal from Wednesday through
Sunday mainly in the 40s and 50s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 647 AM CDT Mon Apr 12 2021

Terminals KABR,KATY,KPIR,KMBG

An upper level low pressure area over the region will wrap around
low VFR/MVFR stratus clouds through today and tonight along with
scattered rain and snow showers. MBG, ABR, and ATY will most likely
be affected with these rain or snow showers at or in the vicinity
with vsbys possibly reduced to IFR/MVFR at times. Otherwise, strong
northwest winds of 15 to 35 knots will continue at all locations
into tonight.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 7 PM CDT /6 PM MDT/ this evening for
     SDZ003>005-009-010-015>017-033>037-045-048-051.

MN...None.
&&

UPDATE...Mohr
SHORT TERM...SD
LONG TERM...Mohr
AVIATION...Mohr
Hazardous weather outlook, Apr 12, 2:59 AM CST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
359 AM CDT Mon Apr 12 2021

SDZ003-004-009-015-016-033>035-045-048-130900-
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones-
Lyman-
359 AM CDT Mon Apr 12 2021 /259 AM MDT Mon Apr 12 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

Northwesterly winds of 25 to 30 mph with gusts of 45 mph can be
expected today. The gusty winds will cause elevated fire weather
conditions.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gusty northwesterly winds will continue on Tuesday, with sustained
winds of 20 to 30 mph. Gusts of 40 mph will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ005-010-017-036-037-051-130900-
McPherson-Edmunds-Faulk-Hyde-Hand-Buffalo-
359 AM CDT Mon Apr 12 2021

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

Northwesterly winds of 20 to 30 mph with gusts of 45 mph can be
expected today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gusty northwesterly winds will continue on Tuesday, with sustained
winds of 20 to 30 mph. Gusts of 40 mph will be possible. Light snow
will be possible, mainly for areas north of Highway 12.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ006>008-011-018>023-130900-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
359 AM CDT Mon Apr 12 2021

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

Northwesterly winds of 15 to 25 mph with gusts of 35 mph can be
expected today. Light snow will be possible this morning, mainly for
the higher terrain areas of the Sisseton Hills.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gusty northwesterly winds will continue on Tuesday, with sustained
winds of 20 to 30 mph. Gusts of 40 mph will be possible. Light snow
will be possible, mainly for areas north of Highway 12.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Dewey

When
April 12, 8:42 AM CST to 9:49 AM CST
Where
Dewey forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

High Wind, Stanley

When
April 12, 9:03 AM CST to 11:53 AM CST
Where
Stanley forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

High Wind, Corson

When
April 12, 10:06 AM CST to 11:06 AM CST
Where
Corson forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

High Wind, Lyman

When
April 12, 10:24 AM CST to 10:49 AM CST
Where
Lyman forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.896, -99.847 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954942, 954943, 954945, 954944.